Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If you need an accessible version of this item please contact JSTOR User Support

On the Sign of the Difference $\pi(x) - \mathrm{li}(x)$

Herman J. J. te Riele
Mathematics of Computation
Vol. 48, No. 177 (Jan., 1987), pp. 323-328
DOI: 10.2307/2007893
Stable URL: http://www.jstor.org/stable/2007893
Page Count: 6
  • Read Online (Free)
  • Download ($34.00)
  • Cite this Item
If you need an accessible version of this item please contact JSTOR User Support
On the Sign of the Difference $\pi(x) - \mathrm{li}(x)$
Preview not available

Abstract

Following a method of Sherman Lehman we show that between $6.62 \times 10^{370}$ and $6.69 \times 10^{370}$ there are more than $10^{180}$ successive integers $x$ for which $\pi(x) - \operatorname{li}(x) > 0$. This brings down Sherman Lehman's bound on the smallest number $x$ for which $\pi(x) - \operatorname{li}(x) > 0$, namely from $1.65 \times 10^{1165}$ to $6.69 \times 10^{370}$. Our result is based on the knowledge of the truth of the Riemann hypothesis for the complex zeros $\beta + i\gamma$ of the Riemann zeta function which satisfy $|\gamma| < 450,000$, and on the knowledge of the first 15,000 complex zeros to about 28 digits and the next 35,000 to about 14 digits.

Page Thumbnails

  • Thumbnail: Page 
323
    323
  • Thumbnail: Page 
324
    324
  • Thumbnail: Page 
325
    325
  • Thumbnail: Page 
326
    326
  • Thumbnail: Page 
327
    327
  • Thumbnail: Page 
328
    328